here are plenty of things still unstudied about marijuana, and the fact that even medical marijuana can cause health problems may seem ridiculous to some cannabis users. However, just like any other drug, organic or pharmaceutical, cannabis can be either your friend or your enemy, depending on the amount and individual drug acceptability.
There is such a thing as cannabinoid hyperemesis syndrome (CHS), which may be the consequence of heavy, long-term cannabis use. However, this syndrome is poorly studied, and there are lots of things that are still unclear. It is weird to think that medical cannabis, which can be prescribed by doctors to treat nausea or abdominal pain, can be the cause of these symptoms.
So, what is this syndrome and how can it be treated?
The first study that described intense vomiting as a result of heavy cannabis use was conducted back in 2004, when Australian researchers observed nine cases of chronic cannabis abuse leading to vomiting syndrome.
Five years later, British researchers described a case of a 22-year-old cannabis user who had cyclic vomiting syndrome with a peculiar compulsive hot bathing pattern that relieved intense feelings of nausea. Once he abstained from using marijuana, his vomiting symptoms and abdominal pain stopped.
The same year, two more cases were described by scholars at the Yale University School of Medicine. The patients had the same severe symptoms as characterized by CHS. The condition of patients improved 48 hours after cannabis use cessation.
In 2014, another British case description revealed a connection between CHS and cannabis use. The researchers studied a case of a 42-year-old chronic marijuana user who showed complete resolution of his symptoms after abstaining from consuming cannabis.
As you can see, there is not so much evidence of this syndrome so far, and it may seem that CHS is an extremely rare condition. However, there is still no information on how often CHS may occur, and there are two reasons for that. The first reason is that CHS is similar to cyclical vomiting syndrome, and until recently, some (if not many) cases of CHS were misdiagnosed as cyclical vomiting syndrome. The second reason is that CHS was acknowledged and got its name only several years ago, so the studies on the issue are also in their infancy.
The more information about CHS appears in the media, the more cases pop up among cannabis users. We can only hope that this syndrome will be studied as soon as possible and as thoroughly as possible to answer numerous questions about it.
Most patients who were diagnosed with cannabinoid hyperemesis syndrome had had the symptoms for several years. They also tended to have a long history of cannabis use, which included consuming marijuana three to five times per day.
There are three phases of CHS.
Prodromal phase can last for several months or sometimes even for a few years. During this period, patients experience nausea, abdominal pain, morning sickness, and general discomfort.
At this point, patients may start to consume more cannabis (as medical treatment) than before in order to treat these symptoms.
This is an acute phase when people are to be hospitalized. Patients experience frequent retching, persistent nausea, and abdominal pain. They can experience vomiting that can last for hours.
Due to hyperemesis, patients can also significantly lose in weight and experience hard dehydration.
The hyperemetic phase is also characterized with compulsive bathing and showering. It is not clear yet how this condition is associated with CHS, but researchers suggest that hot bathing may influence the thermoregulatory system of the hypothalamus when THC (or another active compound of cannabis) is interacting with CB1 receptors.
So far, the only treatment for cannabinoid hyperemesis syndrome is halting cannabis use. The recovery may take several days, in some cases―months. Step by step, nausea stops, appetite resumes, and as a result, the general condition of health improves, body weight is regained, and the bathing regimen returns to normal.
The real reasons why cannabinoid hyperemesis syndrome develops still require further research. So far, we can operate only with suggestions and theories.
Scientists at Temple University suggest that the reason why anti-nausea remedy may develop hyperemesis is that THC in cannabis provides different effects on brain receptors and gastrointestinal tract.
When cannabinoids (mostly THC) interact with CB1 receptors, human brain gets anti-emetic impulses, while the gastrointestinal tract gets quite the opposite effect. THC inhibits gastric acid secretion and reduces gastric motility. The patient gets visceral pain, their esophageal sphincter relaxation lowers, and they experience delays of gastric emptying. As a result, a patient gets CHS.
However, this kind of effect seems to take place only after a long time of heavy cannabis consumption. The scientists at Temple University think that the critical role belongs to the dosage of cannabinoids that patients consume. It is not only the THC that interacts with endocannabinoid receptors but also the other two compounds, cannabidiol (CBD) and cannabigerol (CBG).
According to the studies on animals, low doses of CBD provide an anti-emetic effect, while high doses enhance vomiting. CBG reverses the anti-emetic actions of low doses of CBD, and with increasing doses of CBD, CBG can cause severe vomiting.
However, it is obvious, that more studies and trials are required to know the real reasons why cannabinoid hyperemesis syndrome onsets and what doses can lead to its developing.
Not everyone among medical professionals supports the theory of cannabis origin of hyperemesis. Australian researchers state that if cannabis were the cause of this syndrome, the medical association would have known about it for a long time. Cannabis has been consumed for centuries, and the information about this condition appeared only recently. How come there have been no notes from users or clinicians all this time?
The researchers suggest that this condition has another cause. It can be, for instance, not the cannabis components but some chemical elements that are used for growing marijuana. Hyperemesis is similar to chemical intoxication, and it can be caused by the accumulation of toxic elements that are contained in low-quality marijuana.
In any case, even the studies that have been already conducted do not provide any hard evidence that hyperemesis syndrome is caused by some of the cannabis compounds. So far, we know only that there is a connection between this condition and cannabis use, but we still do not have any information as to what processes are going on in our body that lead to the onset and developing of CHS.